Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Tallahassee, FL

May 31, 2012Leon County, Florida

NWS Tallahassee, FL issued this special weather statement at May 31, 2012, 3:21 PM EDT for Leon County, Florida. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2012, 3:21 PM EDT (19:21 UTC)
Expired
May 31, 2012, 4:00 PM EDT
In force
39 min
Issued by
NWS Tallahassee, FL

County Leon County, FL

The radar

The Tallahassee radar (KTLH), 12 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:00 PM EDTHAIL 0.5Killearn Estates, FLPEA TO MARBLE SIZE HAIL IN THE KILLEARN AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.4 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1498 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1498 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WWUS82 KTAE 311921
SPSTAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
321 PM EDT THU MAY 31 2012

FLZ016-017-312000-
LEON FL-GADSDEN FL-
321 PM EDT THU MAY 31 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GADSDEN AND LEON
COUNTIES...

* UNTIL 400 PM EDT

AT 318 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES WEST OF TALLAHASSEE...OR NEAR MIDWAY...MOVING
EAST AT 25 MPH.

THIS STORM WILL BE NEAR...
  TALLAHASSEE BY 340 PM EDT.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3059 8412 3033 8413 3038 8452 3059 8453
TIME...MOT...LOC 1922Z 272DEG 22KT 3047 8441

$$

25-CAMP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this special weather statement went out at May 31, 11:25 AM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, May 31, 11:25 AM EDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1125 AM EDT Thu May 31 2012

.DISCUSSION...
The main focus for today will be the chance for thunderstorms this
afternoon. The 12z sounding showed fairly steep lapse rates in the
mid-levels. A modified parcel of 95/68 showed the potential for
2600 J/Kg of CAPE. With dry air aloft, we are expecting the
potential for small hail and gusty winds with thunderstorms that
develop along the seabreeze.

Synoptic winds will be 10 kts or below from the WSW putting us in a
Type 4 seabreeze regime. We modified the POP coverage based on what
the hi-res WRF guidance was suggesting, and based on an approaching
MCV and upper level trough from the west. So for these reasons we
have 40 percent POPS extending across the length of the FL panhandle
and southern GA and AL counties, with a 50 percent zone from TLH to
western extent of our CWA.

Aside from the thunderstorm potential expecting a hot and balmy day
with highs in the mid 90s and dewpoints in the mid to upper 60s.

&&

.AVAIATION...
This morning's fog has lifted and we have VFR conditions
area wide. Scattered convection is expected this afternoon across
the region. The best chances for TSRA today look to be at
TLH/ECP/DHN based on the latest guidance forecasts. Will include
tempos at these sites and vicinity groups elsewhere.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   94  71  89  69  89 /  50  30  50  40  10
Panama City   88  75  85  70  88 /  40  30  40  30  10
Dothan        94  71  88  63  86 /  50  30  50  20  10
Albany        95  70  88  65  86 /  30  20  50  20  10
Valdosta      95  69  91  68  90 /  40  30  50  40  10
Cross City    92  70  88  67  88 /  30  30  30  30  20
Apalachicola  88  75  85  72  86 /  20  20  40  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.
&&

Walsh/Godsey/Camp
Hazardous weather outlook, May 31, 3:17 AM EDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
317 AM EDT THU MAY 31 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-011100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
317 AM EDT THU MAY 31 2012 /217 AM CDT THU MAY 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS
ARE EXPECTED TODAY...BUT STORMS ARE EXPECTED TO REMAIN BELOW
SEVERE THRESHOLDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON FRIDAY AS A
COLD FRONT MOVES THROUGH THE AREA. A FEW OF THE STORMS COULD BE
STRONG OR MARGINALLY SEVERE WITH GUSTY WINDS AND HAIL. THERE ARE
ALSO ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS ON TUESDAY
AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY...BUT SPOTTERS ARE
ENCOURAGED TO MONITOR THE LATEST FORECASTS FOR FRIDAY IN CASE
ACTIVATION IS NEEDED THEN.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

DVD

In the hours before

Local storm report, May 31, 1:47 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
147 PM EDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             DEFUNIAK SPRINGS AIRPOR 30.73N 86.15W
05/31/2012  E0.50 INCH       WALTON             FL   LAW ENFORCEMENT

            1/2 INCH HAIL REPORT OUT OF WALTON COUNTY AT DEFUNIAK
            SPRINGS AIRPORT.

&&

ELIZABETH.VICKERY
Special weather statement, May 31, 2:10 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
110 PM CDT THU MAY 31 2012

ALZ065-066-068-311900-
COFFEE AL-DALE AL-GENEVA AL-
110 PM CDT THU MAY 31 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR COFFEE...DALE AND
GENEVA COUNTIES...

* UNTIL 200 PM CDT

AT 106 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 8 MILES SOUTH OF ENTERPRISE...OR NEAR CHANCELLOR...
MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL BE NEAR...
  LEVEL PLAINS BY 130 PM CDT.
  DALEVILLE BY 135 PM CDT.
  FORT RUCKER BY 145 PM CDT.
  NEWTON BY 155 PM CDT.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3147 8575 3133 8558 3111 8589 3119 8601
TIME...MOT...LOC 1810Z 233DEG 19KT 3121 8584

25-CAMP
Local storm report, May 31, 2:43 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
243 PM EDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             ESE WICKSBURG           31.21N 85.62W
05/31/2012  E0.50 INCH       HOUSTON            AL   EMERGENCY MNGR

            1/2 INCH HAIL REPORTED IN WICKSBURG.

&&

WALSH
Local storm report, May 31, 2:48 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
248 PM EDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             1 E PERRY STORE         31.28N 86.14W
05/31/2012  E0.50 INCH       COFFEE             AL   TRAINED SPOTTER

            1/4 INCH TO 1/2 INCH HAIL REPORTED IN COFFEE COUNTY.

&&

WALSH
Special weather statement, May 31, 3:03 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
303 PM EDT THU MAY 31 2012

FLZ016-311945-
GADSDEN FL-
303 PM EDT THU MAY 31 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GADSDEN COUNTY...

* UNTIL 345 PM EDT

AT 300 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR QUINCY...OR NEAR SAWDUST...MOVING EAST AT 10 MPH.

THIS STORM WILL BE NEAR...
  QUINCY BY 320 PM EDT.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3069 8437 3047 8443 3046 8476 3066 8475
TIME...MOT...LOC 1903Z 254DEG 10KT 3054 8462

25-CAMP
Special weather statement, May 31, 3:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
321 PM EDT THU MAY 31 2012

FLZ016-017-312000-
LEON FL-GADSDEN FL-
321 PM EDT THU MAY 31 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GADSDEN AND LEON
COUNTIES...

* UNTIL 400 PM EDT

AT 318 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES WEST OF TALLAHASSEE...OR NEAR MIDWAY...MOVING
EAST AT 25 MPH.

THIS STORM WILL BE NEAR...
  TALLAHASSEE BY 340 PM EDT.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3059 8412 3033 8413 3038 8452 3059 8453
TIME...MOT...LOC 1922Z 272DEG 22KT 3047 8441

25-CAMP

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:18 AM EDTDense Fog AdvisoryTAEFranklin, Gadsden, Jefferson, Lafayette, Leon, Madison and 2 more5 hr
May 31, 1:23 PM EDTSpecial Weather StatementTAEJackson52 min
May 31, 1:32 PM EDTSpecial Weather StatementTAEHolmes43 min
May 31, 3:03 PM EDTSpecial Weather StatementTAEGadsden42 min
May 31, 4:04 PM EDTSpecial Weather StatementTAELeon56 min
May 31, 4:27 PM EDTSpecial Weather StatementTAEThomas48 min
May 31, 4:45 PM EDTSpecial Weather StatementTAELowndes60 min
May 31, 4:50 PM EDTSevere Thunderstorm WarningTAEBrooks, Thomas40 min
May 31, 5:00 PM EDTSevere Thunderstorm WarningTAEBrooks, Cook, Lowndes45 min
May 31, 5:25 PM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Colquitt, Cook, Lowndes50 min
May 31, 5:38 PM EDTSpecial Weather StatementTAELanier22 min
May 31, 6:44 PM EDTSpecial Weather StatementTAEIrwin, Turner46 min
May 31, 1:39 PM EDTSpecial Weather StatementTAEGeneva51 min
May 31, 2:10 PM EDTSpecial Weather StatementTAEGeneva50 min

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.